Iowa, 2004

Hail and Damaging Wind in Iowa, August 1, 2004

August 1, 2004 · NWS DMX · 4 events in 2 counties and zones

A broad northwest flow was in place over Iowa with a very unstable airmass over northwest Iowa and adjacent areas northwest. Lifted indices were in the -6 to -8 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
$10,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A broad northwest flow was in place over Iowa with a very unstable airmass over northwest Iowa and adjacent areas northwest. Lifted indices were in the -6 to -8 C. range over far northwest Iowa by the late afternoon and early evening hours. Thunderstorms erupted in northwest Iowa and became an east to west line rather quickly. As the situation evolved, the line began to bow to the south. Strong to severe winds resulted, sweeping south from Calhoun County into the central counties. The storms weakened after that point. Though the radar presentation was very impressive, wind speeds were generally around 60 MPH with the stronger storms. There were a few reports of hail with the largest being nickle size in Boone and Polk County. This event is the continuation of the event on 31 July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 31, 9:00 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 31, 9:00 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
1000 PM CDT SAT JUL 31 2004

.SHORT TERM...(TONIGHT-TUE NIGHT)
UPDATED ZONES OUT TO REFLECT THE EXPIRATION OF THE TOR WATCH AND THE
SVR THAT REPLACES IT.  THE FRONT HAS LIFTED INTO MN AND THE BEST
MSTR CONVERGENCE AND THETA-E ADVECTION FM SW MN INTO ECEN MN.  FNT
MAY SAG INTO NRN IA BUT RUC HAS PEGGED THIS SO FAR AND IT CONTINUES
TO SUGGEST CONVECTION IN MN WITH SOME DRIBBLING INTO IA AFT 08Z.
CURRENT CONVECTION THAT WAS OVER SW MN DROPPING S AS SUGGESTED BY
THE CORFIDI VECTORS.  THIS SHOULD REMAIN OUT OF OUR CWA AND I AM NOT
EXPECTING TO SEE MUCH.  SOME DEVELOPMENT SHOULD OCCUR WITH THE LLJ
BUT WE WILL SEE WHERE THAT OCCURS.

NO CHANGES MADE TO ANY OTHER PARAMETERS EXCEPT LOWER POPS SOUTH AND
RAISE TEMPS A DEGREE OR SO.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

FAB
Hazardous weather outlook, Jul 31, 9:18 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1018 PM CDT SAT JUL 31 2004

IAZ004>007-015>017-023-024-011100-
CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-
WINNEBAGO-WORTH-
1018 PM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
GENERALLY NORTH OF U.S. HIGHWAY 20.

.DAY ONE...TONIGHT
THUNDERSTORMS IN NORTHWEST IOWA WILL GRADUALLY SINK TO THE SOUTH
OR SOUTHEAST OVERNIGHT.  SOME STORMS MAY PRODUCE LARGE HAIL
ESPECIALLY ALONG AND NORTH OF HIGHWAY 20.  STRONG WIND GUSTS TO
60 MPH ARE ALSO POSSIBLE WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE SEVERAL PERIODS OF THUNDERSTORM CHANCES THROUGH
FRIDAY. THE HIGHEST RISK OF SEVERE THUNDERSTORMS WILL BE LATE SUNDAY
AFTERNOON AND EVENING...AND AGAIN MONDAY NIGHT...MAINLY OVER AREAS
NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT.

IAZ025>028-033>039-044>050-057>062-011100-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD-
DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-
MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER-WRIGHT-
1018 PM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
GENERALLY SOUTH OF U.S. HIGHWAY 20 TO INTERSTATE 80.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS MAY PUSH INTO CENTRAL IOWA BETWEEN HIGHWAY
20 TO INTERSTATE 80 AFTER MIDNIGHT.  A FEW STORMS MAY PRODUCE LARGE
HAIL AND STRONG WIND BUT THE STORMS SHOULD STAY BELOW SEVERE
LIMITS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE SEVERAL PERIODS OF THUNDERSTORM CHANCES THROUGH
FRIDAY. THE HIGHEST RISK OF SEVERE THUNDERSTORMS WILL BE LATE SUNDAY
AFTERNOON AND EVENING...AND AGAIN MONDAY NIGHT...MAINLY OVER AREAS
NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT BUT MAY BE REQUIRED
SUNDAY AFTERNOON AND EVENING.

IAZ070>075-081>086-092>097-011100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
1018 PM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...
GENERALLY SOUTH INTERSTATE 80.

.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE WILL BE SEVERAL PERIODS OF THUNDERSTORM CHANCES THROUGH
FRIDAY. THE HIGHEST RISK OF SEVERE THUNDERSTORMS WILL BE LATE SUNDAY
AFTERNOON AND EVENING...AND AGAIN MONDAY NIGHT...MAINLY OVER AREAS
NORTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON SUNDAY AFTERNOON AND EVENING.

FAB

In the hours before

Local storm report, Jul 31, 11:55 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1255 AM CDT SUN AUG 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1248 AM     TSTM WND GST     LAKE CITY               42.27N 94.73W
08/01/2004  60 MPH           CALHOUN            IA   LAW ENFORCEMENT

            CALHOUN COUNTY SHERIFF REPORTED 60 MPH WIND GUST WHILE IN
            LAKE CITY.

&&

FAB

The radar

The Des Moines radar (KDMX), 40 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Boone

When
August 1, 12:46 AM CST
Where
Boone County, Boone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
42.067, -93.883

Hail, Boone

When
August 1, 12:48 AM CST
Where
Boone County, 2 mi W of Boone
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.067, -93.917

Hail, Boone

When
August 1, 12:53 AM CST
Where
Boone County, 4 mi ESE of Boone
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.050, -93.817

Hail, Polk

When
August 1, 1:35 AM CST
Where
Polk County, Des Moines
Measured
0.88 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.600, -93.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411482, 5411483, 5411485, 5411484.